Montana, 2022High Wind in Montana, January 31, 2022
January 31, 2022 · NWS BYZ · 9 events in 9 counties and zones
A tight west/east surface pressure gradient resulted in high winds across the western portions of the Billings Forecast Area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight west/east surface pressure gradient resulted in high winds across the western portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 31, 2:57 AM MST, 7 hours 48 minutes earlier.
Area forecast discussion, Jan 31, 2:57 AM MST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 AM MST Mon Jan 31 2022
.DISCUSSION...
Today through Tuesday night...
Flow aloft this morning becoming southwesterly as the upper axis
moves into the Dakotas and a shortwave moves into western
Montana. Shortwave will help drive a Pacific front across the
region today but the prefrontal environmental will be unstable and
allow stronger winds to begin mixing down particularly in the
western zones. The switch in the flow aloft already allowing gap
flow areas to see winds gust to 60 mph and starting to see
stronger winds at Melville. Local wind guidance continues to
support the increasing winds at Harlowton and Big Timber with a
peak shortly after noon about an hour after frontal passage. ECMWF
ensemble guidance remains steady with gusts just above 50 mph so
see no reason to change the area of coverage of the current high
wind warning. Southeast Montana will see a better alignment of
pressure rises and stronger winds aloft but nighttime cooling will
limit gusts potential.
As the front passes the area a few showers may accompany it but
low levels of the atmosphere are dry so no meaningful
precipitation expected this afternoon aside from a few high
elevations. Overnight 700 mb winds remain downslopish so despite
low level winds becoming upslopish forcing is weak and any
overnight snowfall will be light. HREF guidance indicates snowfall
will be very limited over the plains until 00z Wednesday with
most members showing almost no qpf for the Billings area. This is
consistent with ECMWF ensemble guidance which shows the best
period for snow is overnight Tuesday night. This time period is
where the flow aloft begins to back and weaken so cold air has
a better chance to deepen creating a stronger upslope lift.
However with the better period for snow coming after the cold has
deepened expect smaller dendritic growth so small flakes will
make accumulations slow.
Temperatures will turn colder this evening with high temperatures
on Tuesday about 25 degrees colder and Tuesday night lows falling
below zero. borsum
Wednesday through Saturday...
Wednesday will see drying as the deeper moisture moves south of
the region but continued cold with temperatures in the single
digits. Arctic high pressure begins shifting east of the area
Wednesday evening which allows a leeside trough to begin forming
so could see gap flow winds starting. Wednesday night will still
be cold but Thursday will be warmer as as upper level high
pressure building over the Pacific Northwest begins to strengthen
surface high pressures west of the Continental Divide and this
brings better mixing across the area. Temperatures on Thursday
will rebound into the 20s and 30s.
Upstream ridge shifts into Montana on Friday for even more warming
with a fast moving wave expected to arrive Saturday. This wave
tends to buckle the ridge a bit and doesn't have any arctic air
following it so not expected much of a cool down. borsum
&&
.AVIATION...
Strong winds gusting to 50 to 55 knots are possible today for
favored areas in the foothills and areas north and west of KBIL.
The remainder of the area including KBIL may see wind gusts of 40
to 45 knots through the afternoon as a cold front moves through
the area. Only brief periods of MVFR may be possible as the front
moves through the area with showers. Mountain will see
obscurations. Winds will decrease this evening with MVFR ceilings
developing with upslope clouds after midnight. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 043 016/021 901/010 901/031 019/043 028/045 026/047
1/N 24/S 61/E 00/U 00/U 11/B 10/B
LVM 040 014/023 905/013 902/031 018/041 023/038 021/043
5/S 24/S 60/E 00/N 00/N 11/N 10/N
HDN 043 013/020 904/010 904/032 014/045 024/045 022/048
2/S 32/S 52/S 00/U 00/U 11/B 10/B
MLS 041 008/013 905/006 904/027 015/041 028/043 022/045
4/S 10/E 11/E 00/U 00/U 11/B 10/B
4BQ 043 012/017 902/008 903/030 017/045 026/043 023/047
2/S 10/B 21/E 00/U 00/U 01/N 10/B
BHK 040 004/011 907/004 908/025 013/039 025/040 018/042
6/S 10/N 11/B 00/U 00/U 00/N 00/B
SHR 045 013/018 906/007 908/030 012/045 022/041 020/046
1/N 22/S 53/S 00/U 00/U 11/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 AM this morning to 8 PM
MST this evening FOR ZONES 29-34-42-63-141-172-228.
Wind Advisory in effect until 2 PM MST this afternoon FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 31, 3:08 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
308 AM MST Mon Jan 31 2022
MTZ030>033-036-037-056>058-064-067-138-139-169>171-173-235-WYZ198-
199-011015-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Paradise Valley-Absaroka/Beartooth Mountains-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
308 AM MST Mon Jan 31 2022
This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.
* WHAT...Strong winds followed by colder weather and a chance of
snow.
* WHERE...Across the region.
* WHEN...Today through Wednesday.
* ADDITIONAL DETAILS...Tpdau will be windy with westerly wind gusts
of 40-55 mph. A cold front will move through the area tonight
bringing colder temperatures and a chance of snow Tuesday and
Wednesday. Heads up if you have travel plans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Jan 31, 5:24 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
524 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
01/31/2022 M60.00 MPH PARK MT DEPT OF HIGHWAYS
&&
DLBLocal storm report, Jan 31, 8:19 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
819 AM MST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
01/31/2022 M56.00 MPH STILLWATER MT MESONET
0418 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/31/2022 M55.00 MPH BIG HORN MT MESONET
0444 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
01/31/2022 M61.00 MPH PARK MT DEPT OF HIGHWAYS
0515 AM NON-TSTM WND GST 1 S ROSCOE 45.34N 109.49W
01/31/2022 M50.00 MPH CARBON MT DEPT OF HIGHWAYS
0555 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2022 M63.00 MPH PARK MT ASOS
0600 AM NON-TSTM WND GST 9 WNW ABSAROKEE 45.56N 109.61W
01/31/2022 M52.00 MPH STILLWATER MT MESONET
0615 AM NON-TSTM WND GST 7 S REEDPOINT 45.61N 109.56W
01/31/2022 M52.00 MPH STILLWATER MT MESONET
0615 AM NON-TSTM WND GST 12 S COLUMBUS 45.47N 109.26W
01/31/2022 M55.00 MPH STILLWATER MT MESONET
0630 AM NON-TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
01/31/2022 M51.00 MPH SWEET GRASS MT MESONET
0712 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/31/2022 M53.00 MPH PARK MT MESONET
&&
TRCHigh Wind, Northern Stillwater
- When
- January 31, 10:45 AM MST to 1:14 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 67 mph across the area.
High Wind, Southern Wheatland
- When
- January 31, 12:15 PM MST to 1:15 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- January 31, 12:15 PM MST to 1:45 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Musselshell
- When
- January 31, 12:15 PM MST to 1:25 PM MST
- Where
- Musselshell forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 66 mph across the area.
High Wind, Southern Big Horn
- When
- January 31, 12:50 PM MST to 5:00 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Melville Foothills
- When
- January 31, 1:00 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Golden Valley
- When
- January 31, 1:00 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Southwestern Yellowstone
- When
- January 31, 1:25 PM MST to 5:00 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 61 mph at the Laurel Airport.
High Wind, Northeastern Yellowstone
- When
- January 31, 1:41 PM MST to 5:00 PM MST
- Where
- Northeastern Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, January 31, 20221 death · 1 event
- High Wind in North Dakota, January 31, 202264 kt wind · 36 events
- High Wind in Wyoming, January 31, 202274 kt wind · 12 events
- High Wind in Montana, January 31, 202261 kt wind · 10 events
- Flash Flooding and Heavy Rain in Puerto Rico, January 31, 20229 events
- High Wind in Wyoming, January 31, 202276 kt wind · 7 events
- High Wind in South Dakota, January 31, 202263 kt wind · 6 events
- High Wind in Nebraska, January 31, 202256 kt wind · 5 events
- High Wind in Nevada, January 31, 202252 kt wind · 1 event
- High Wind in Wyoming, January 31, 202255 kt wind · 1 event
- Marine High Wind in Lake Superior, January 31, 20221 event
- High Wind in South Dakota, January 31, 202254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999564, 999548, 999552, 999568, 999570, 999549, 999554, 999569, 999571.